Seven students from the same high school in Loudoun, Virginia, overdosed in the past three weeks, according to the county sheriff’s office Tuesday.
Loudoun County Sheriff’s Office issued a press release stating that they are currently investigating eight opioid-related deaths of Park View students. Seven of those were reported within the last three weeks. In two of these cases, school personnel were required to perform CPR.
The sheriff’s office added that “All the overdoses appear to involve fentanyl, which is commonly found in the form of a counterfeit 30 mg oxycodone pill that is blue, circular, and may be stamped ‘M30.’”
Sherriff Mike Chapman stated, “We are aware that Park View students care about their safety. Our resources are being used to track down those responsible for the sale and distribution of these deadly drugs.
The Loudon County Sheriff’s Office defines an opioid overdose as “a reaction that occurs after consuming suspected opioids and requires medical assistance such as Narcan, CPR or transport to hospital.”
In 2022, the sheriff’s department investigated similar reports.
“Fentanyl has a powerful, potent effect. The drug is easy to conceal and is cheap to manufacture and distribute.
Dr. Aaron Spence, Loudoun County Public Schools (LCPS) superintendent. His “sadness” at the opioid epidemic that has infected Park View.
Park View families were provided with resources and information about fentanyl this week. Spence stated that this includes providing Naloxone and training staff to respond in an emergency.
We began our Fentanyl Awareness campaign in the spring of last year, with six community sessions. The effort will continue across the division.
LCPS reported Spence “asked for our Safety and Security Team to go to the School and conduct a Safety Assessment to ensure that we do everything we can to avoid students accessing/using fentanyl at school.”
Park View received additional support from the district. More personnel will be trained to administer Narcan.
In a letter sent to parents, it was revealed that several high school students had overdosed by 2023. The district’s numbers do not include students who overdosed outside of school.
“To date this school year, our records indicate LCPS has had 10 suspected overdoses across six of our high schools,” Spence wrote. “In this case, what this means is 10 students were transported for treatment of symptoms related to a suspected opioid overdose and four of those 10 students had one or more doses of Naloxone administered (three students at Park View High School and one student at Dominion High School have had Naloxone administered)… For comparison’s sake, four incidents required naloxone administration to students during the entire 22/23 school year.”
Some states provide Narcan to college students as a way to combat the opioid crisis.
Narcan, a brand of naloxone. Reverses the effects of opioids on the body.
California offers Narcan for college students.